Florida, 2013

Hail in Florida, May 9, 2013

May 9, 2013 · NWS MFL · 4 events in 3 counties and zones

A weak upper level trough of low pressure moved across South Florida producing scattered strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure moved across South Florida producing scattered strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 9, 1:24 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, May 9, 1:24 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT THU MAY 9 2013

...CONTINUED LOW RISK OF ONE OR TWO STRONG-SEVERE TSTORMS SE FL
THROUGH EARLY THIS EVENING...

.DISCUSSION...FORMIDABLE ATLANTIC SEA BREEZE HAS DEVELOPED AND NOW
LIES WEST OF THE I-95 CORRIDOR IN PALM BEACH COUNTY AND ALONG AND
WEST OF THE FLORIDA TURNPIKE IN BROWARD AND MIAMI-DADE COUNTIES.
HUMIDITY IS DEFINITELY ON THE INCREASE SE OF THIS BOUNDARY WITH
DEWPOINTS NOW UP TO 70F AT MIA WITH A HEAT INDEX OF 91F. SO
DEFINITELY HOTTER AND MORE HUMID ACROSS THE EAST COAST METRO AREAS
TODAY. MESOANALYSIS SHOWS SURFACE BASED CAPE NOW REACHING
3500-4000 J/KG ALONG THE SE COAST. LATEST ACARS DATA SHOWS 500 MB
TEMP NOW AROUND -13.5C. HRRR CONTINUES TO INSIST ON CONVECTION
DEVELOPING AND FOCUSING OVER THE RURAL EASTERN INTERIOR. HOWEVER,
IF WE GET BIG STORMS TO DEVELOP, STORM MOTION VECTORS CONTINUE OUT
OF THE W-NW AT AROUND 10 KT, SO WE ANTICIPATE ANY THUNDERSTORMS
WHICH DEVELOP TO TRACK BACK TOWARDS THE ATLANTIC COAST. PEAK
OUTSIDE SHOWS A BUILDING CUMULUS SO IT LOOKS AS THOUGH THINGS WILL
START TO DEVELOP AND HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE
FORECAST INTO THIS EVENING. A FEW STRONG-SEVERE TSTORMS APPEAR
POSSIBLE GIVEN THE RECORD COLD AIR ALOFT (WHEN COMPARING DATA FROM
THE PAST 25 YEARS).

NO SIGNFICANT CHANGES WERE MADE TO THE FORECAST FOR FRIDAY AND
INTO THE UPCOMING WEEKEND AND BEYOND. MID/UPPER RIDGING GRADUALLY
BUILDS IN FROM THE SW WITH THE VERY COLD AIR ALOFT SHIFTING
NORTHEAST WITH WARMING TEMPS IN THE MID LEVELS. MOISTURE WILL
CONTINUE RATHER LIMITED WITH ACTUALLY FORECAST SOUNDINGS OFF THE
GFS SHOWING SLIGHT DRYING FRI-SAT. ALSO, A MORE SE WIND FLOW
PREDOMINATES AND THIS WILL LEAD TO ANY CONVECTION FOCUSING ACROSS
THE INTERIOR.

GFS CONTINUES TO SHOW A COLD FRONT MOVING ACROSS SOUTH FL LATE MON
INTO EARLY TUESDAY. MOISTURE WILL INCREASE AHEAD OF THIS FRONT
WITH BETTER PROSPECTS FOR SHOWERS AND THUNDERSTORMS MONDAY. DRIER
AND SLIGHTLY COOLER AIR, BUT NOTICEABLE GIVEN LOWERING HUMIDITY ON
AN INCREASINE EASTERLY BREEZE BY THE MIDDLE PART OF NEXT WEEK
BEHIND THE FRONT.

&&

.MARINE...LIGHT WINDS WITH SEAS BELOW 4 FT WILL CONTINUE THROUGH
THE WEEKEND. BEHIND THE COLD FRONT TUESDAY, WINDS WILL INCREASE
WITH WORSENING MARINE CONDITIONS THEN.

&&

.FIRE WEATHER...MIN RH'S OVER THE WESTERN INTERIOR WILL BE IN THE
40 OVER THE NEXT COUPLE OF DAYS. THERE'S SOME RH'S NOW IN THE
UPPER 30S OVER THE WESTERN INTERIOR. A FEW TSTORMS WILL BE
POSSIBLE EACH OF THE NEXT FEW DAYS OVER THE INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  85  74  86 / 30 10 -  10
FORT LAUDERDALE  74  86  76  86 / 30 10 10 10
MIAMI            74  87  75  87 / 30 10 10 10
NAPLES           68  89  70  88 / -  10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...57/GREGORIA
AVIATION/RADAR...71/JE
Hazardous weather outlook, May 9, 6:15 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
715 AM EDT THU MAY 9 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
715 AM EDT THU MAY 9 2013

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTERIOR/EAST THIS AFTERNOON-EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING
LATE THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF INTERIOR
SOUTH FLORIDA AND THE EAST COAST. THE STRONGEST STORMS COULD
PRODUCE WIND GUSTS TO AROUND 60 MPH, LARGE HAIL, AND FREQUENT
LIGHTNING STRIKES.

WIND: THE STRONGEST THUNDERSTORMS COULD CONTAIN WIND GUSTS TO
AROUND 60 MPH LATE THIS AFTERNOON AND THIS EVENING.

HAIL: LARGE HAIL FORMATION IS POSSIBLE IN THE STRONGEST STORMS
THIS AFTERNOON AND THIS EVENING DUE TO VERY COLD TEMPERATURES
ALOFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON FROM FRIDAY
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 9, 4:32 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
532 PM EDT THU MAY 9 2013

FLZ072-074-172-173-092200-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
532 PM EDT THU MAY 9 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
BROWARD COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...

* UNTIL 600 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR THE INTERSECTION OF PINES BLVD AND
UNIVERSITY DRIVE...AND MOVING SOUTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  THE INTERSECTION PINES BLVD AND UNIVERSITY DRIVE...
  INTERSECTION OF I-595 AND I-95...
  NORTH PERRY AIRPORT...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2595 8011 2590 8014 2602 8032 2609 8027
      2611 8010
TIME...MOT...LOC 2132Z 307DEG 5KT 2602 8027

KONARIK

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Broward

When
May 9, 4:48 PM EST
Where
Broward County, 0.99 mi NW of Hollywood N Perry Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.009, -80.243

A trained spotter reported penny-sized hail at North Perry Airport.

Hail, Miami-Dade

When
May 9, 5:20 PM EST
Where
Miami-Dade County, 2 mi NNE of Medley
Measured
1 in hail
Reported by
Public
Coordinates
25.857, -80.308

A member of the public reported quarter-sized hail 2 miles north-northeast of Medley.

Hail, Miami-Dade

When
May 9, 5:53 PM EST
Where
Miami-Dade County, 0.52 mi ENE of Hialeah Gardens
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.853, -80.323

An off duty NWS employee reported penny-sized hail near the intersection of Palmetto Expressway and Okeechobee Road.

Hail, Palm Beach

When
May 9, 6:10 PM EST
Where
Palm Beach County, 5.29 mi W of Tequesta
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.912, -80.185

A report of penny-sized hail was received from WPBF in Palm Beach County 1 mile SSE of Jupiter Farms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454085, 454086, 454087, 454088.